Quantcast

AVM Survivors Network

Visual disturbances and low mood 9 months post gamma knife

#1

Hello everyone!
I’m a new member to this forum. I would like some advice in relation to some of the side effects 9 months post gamma knife surgery. I am a 30 year old woman and I had gamma knife last year in July for my left occipital avm. I was told that the side effects vary amongst individuals.

I experienced some bad side effects to the medication (Keppra rage), dizziness and unsteadiness. I’ve since struggled with my thoughts and have experienced moments of feeling low and even suicidal. I regularly have visual disturbances which is frightening because sometimes I can’t see out of my right eye for a good 20 minutes, my vision completely goes.

I am currently having counselling and this has been helpful. Has anyone else experienced suicidal thoughts and low mood? Also I’ve noticed hair loss now which seems to be late as I had the surgery 9 months ago. Is this normal? Thoughts and advice will be much appreciated. Thanks.

#2

Hello and welcome to our forum. It is great you are here with us! I had gamma knife in November 2016, 6 months following a bleed and finding out I had an AVM. There are a huge number pf variables associated to side effects. I believe most of my effects, while still improving, are from the bleed which put me in a bad way for some time. I noticed little effects post gamma knife, some headaches and a little more intense around the 6 month mark. They subsided and have disappeared. I did have some “ice pick” head aches at times, but now it is rare. I am fortunate that I have not been on any anti seizure medication. I know some of these medications can cause variable effects on people.

I haven’t experienced suicidal thoughts but certainly did have low mood. My world changed very quickly, and now coming up on three years, a lot of patience from me and loved ones was vital. In my former job I had access to a psychologist and that was very beneficial, helped me understand some of my thoughts and feelings, so good call on he counselling. That third party in hugely important. Feel free to ask anything you like, and again, its great you joined us! Take Care, John.

#3

it took my body about six months to get somewhat used to the Keppra at first I had anger issues and dizziness; now I just get extremely drowsy about 30 minutes after taking it.

#4

Thanks John and Mike for sharing your experiences especially around the recovery and the drugs. I’m no longer on anti convulsive medication as the side effects were affecting me and other around me so much. I weaned myself off them and I told my consultant as it was too much. Since being off them I am definitely less angry and more tolerable to be around. I know the road to recovery takes time but it can be equally frustrating too. Take care.

#5

Hi,

These may be migraine aura. I had embolisation in April 2017 and for a few months, I had either scintillating scotomas or negative scotomas periodically afterwards. They faded over time to nothing. With gamma knife, as John says, things can happen about the 6 month mark.

So… it may be your brain adjusting to whatever the radiation is doing and it may be a phase. It could be indicative of other things, too, so if in any doubt or worry do discuss it with your doctor.

Migraine scotomas typically last 20 mins. Amazingly, they do. I read it in a neurology book about Migraine. And my scotomas looked exactly like a picture in the book.

There are lots of amazing characteristics of migraine, including things like mood effects, even fear or dread, so again some of this could be migraine-related and may not be something worse to worry about.

I would say that it will be induced by your treatment, rather than a simply a “migraine” but they may be migraine-like or migraine-related symptoms that in normal people are not taken to be worrying. And they may well go away over time, as you fully get through the “recovery” from gamma knife.

Does that help? always ask your doctor if you are worried: we are just sharing experience rather than in any way being able to offer advice.

Hope this helps.

Richard

1 Like
#6

Hi Richard, thanks for your helpful advice. I will definitely speak to my consultant should these symptoms continue to persist. It’s just very helpful and comforting to hear other people’s experiences of AVMs as it’s good to know we are not alone. Take care.

1 Like